California, 2009

High Wind in California, December 22, 2009

December 22, 2009 · NWS LOX · 4 events in 4 counties and zones

A strong northwesterly wind event buffeted sections of Los Angeles and Ventura counties with strong winds. The strongest winds were reported in the mountains of Ventura and Los Angeles counties with wind gusts to 78 MPH recorded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong northwesterly wind event buffeted sections of Los Angeles and Ventura counties with strong winds. The strongest winds were reported in the mountains of Ventura and Los Angeles counties with wind gusts to 78 MPH recorded. However the strong and gusty winds did filter down into the Santa Clarita and San Fernando Valleys as well as the Antelope Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 22, 4:20 AM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Dec 22, 4:20 AM PST, 4 hours 17 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
420 AM PST TUE DEC 22 2009

...NEW AVIATION DISCUSSION...

.SYNOPSIS...

COLD AND WINDY...WITH A CHANCE OF RAIN MAINLY NORTH OF POINT
CONCEPTION AND OVER THE GRAPEVINE THROUGH THIS MORNING AS AN
ENERGETIC LOW SWEEPS OUT OF THE AREA. STRONG, GUSTY WINDS WILL
AFFECT MOUNTAINS, PASSES, CANYONS AND THE GRAPEVINE. MOSTLY CLEAR
SKIES AND A WARMING TREND THROUGH CHRISTMAS THEN A STORM SYSTEM MAY
APPROACH EARLY NEXT WEEK WITH A CHANCE OF RAIN AND A COOLING TREND.

&&

.SHORT TERM (TODAY-THU)...
FORECAST GOING PRETTY MUCH AS PLANNED. THE COLD FRONT HAS GONE
THROUGH THE AREA AND A FEW POST FRONTAL SHOWERS ARE MILLING
ABOUT...ESPECIALLY OVER THE CENTRAL COAST AND THE NORTH SLOPES. THE
SHOWERS ACROSS THE NORTHERN SLOPES WILL CONTINUE THROUGH THE DAY AND
DUE TO ALL OF THE COLD AIR POURING IN THE SNOW LEVELS WILL BE VERY
LOW...BETWEEN 3000 AND 4000 FEET. THERE WILL BE LITTLE IN THE WAY OF
RAIN OR SNOWFALL ACCUMULATIONS.

THE WINDS ARE THE BIG STORY AS THE JET STREAM IS ORIENTED DUE NORTH
TO SOUTH OVER THE STATE. THE UPPER SUPPORT...COLD AIR ADVECTION AND
GOOD NORTH TO SOUTH PRESSURE GRADIENT WILL ALL COMBINE TO PRODUCE A
VERY WINDY DAY. THE BRUNT OF THE WINDS WILL BE FELT IN THE MTNS
WHERE GUSTS TO 40 MPH WILL BE POSSIBLE. THE STRONGEST WINDS IN THE
SAN FERNANDO VLY WILL BE IN THE WESTERN PORTION. ADDED WIND
ADVISORIES TO ALL AREAS NOT COVERED BY WIND WARNINGS...REFER TO
LAXNPWLOX FOR FULL DETAILS ON TIMING AND LOCATION OF TODAYS AND THIS
EVENINGS WINDS.

THE WINDS WILL SUBSIDE OVERNIGHT AND WILL TURN TO THE NORTHEAST. BY
MORNING THE FAVORED NORTHEAST WINDY LOCATIONS WILL SEE 15 TO 25 MPH.
WITH ALL THE COLD AIR POURING IN AND THKNS LOWERING TO 545 DM
OVERNIGHT LOWS IN WIND SHELTERED AREAS WILL DROP TO NEAR FREEZING
AND FROST ADVISORIES WILL LIKELY BE NEEDED FOR A FEW LOCATIONS THAT
HAVE NOT ALREADY HAD TWO OR MORE PREVIOUS FROST EVENT.

AFTER A CHILLY MORNING WEDNESDAYS TEMPS WILL BEGIN TO WARM AS A
RIDGE BEGINS TO BUILD IN.

THE WEATHER WILL TAKE A DECIDED TURN FOR THE BETTER CHRISTMAS EVE
WITH A RIDGE BUILDING IN AND WEAK OFFSHORE FLOW FORMING AT THE
SURFACE. THE WEATHER SHOULD BE MOSTLY CLEAR WITH A FEW MORNING
CANYON BREEZES. MAX TEMPS WILL BE AT OR MAYBE EVEN A DEGREE OR TWO
ABOVE SEASONAL NORMALS.

.LONG TERM (FRI-MON)...

EC AND GFS ARE IN GOOD AGREEMENT THROUGH SATURDAY AND THE PLEASANT
WEATHER WILL CONTINUE WITH A NICE RIDGE IN PLACE AND WEAK OFFSHORE
FLOW. TEMPS WILL CONTINUE TO REMAIN RIGHT AT NORMALS.

ALL MDLS POINT A SIGNIFICANT SHIFT IN THE WEATHER PATTERN SUNDAY AND
MONDAY BUT ALSO CONTINUE TO DIFFER ON THE DETAILS. CURRENT FORECAST
WITH CHC TO SLGT CHC WORDING AND MOSTLY CLOUDY SKIES SEEMS GOOD
UNTIL THE MDLS BEGIN TO CONVERGE. TEMPS WILL TAKE A FAIRLY DRAMATIC
DIP.

&&

.AVIATION...

22/1200Z

CHAOTIC MANY LAYERED CLOUD PATTERN WILL PRODUCE HIGH MVFR TO LOW VFR
CONDS THROUGH MID MORNING. CLOUDS WILL BEGIN TO THIN OUT AFTERWORDS
AND SKIES SHOULD BE MOSTLY CLEAR BY AFTERNOON. WINDS WILL BE THE BIG
PLAYER TODAY WITH STRONG NORTH TO NORTHWEST WINDS ACROSS THE ENTIRE
AREA TODAY AND WILL PRODUCE MDT-SVR TURBC ACROSS AND NEAR TO THE
MTNS.

KLAX...GOOD CONFIDENCE IN TAF.

KBUR...GOOD CONFIDENCE IN TAF. MDT ISOLD SVR TURBC SFC-070.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...RORKE
AVIATION...BRUNO
SYNOPSIS...ASR

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 22, 6:00 AM PST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE DEC 22 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-231400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

SCATTERED SHOWERS TODAY WILL CAUSE HAZARDOUS SLICK ROADS THROUGH MID
MORNING. SNOW SHOWERS WILL PRODUCE DRIVING HAZARDS ALONG THE NORTH
SLOPES AS LOW AS 3000 FEET. VERY STRONG WINDS IN THE MOUNTAINS...THE
SANTA CLARITA VALLEY...THE WESTERN PORTION OF THE SAN FERNANDO
VALLEY...AND THE SANTA BARBARA SOUTH COAST WILL PRODUCE VERY
DANGEROUS DRIVING CONDITIONS AS WELL AS THE POTENTIAL FOR BLOWING
OVER TREES. GALE FORCE WINDS WILL POSE HAZARDS TO MARINERS ACROSS
THE INNER AND OUTER WATERS. HAZARDOUS RIP CURRENTS WILL MAKE FOR
HAZARDOUS TIMES AT THE BEACHES. VERY COLD TEMPERATURES AND STRONG
WINDS TONIGHT WILL MAKE IT HAZARDOUS FOR OUTDOOR ACTIVITIES.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Dec 22, 5:53 AM PST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
553 AM PST TUE DEC 22 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-230200-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
553 AM PST TUE DEC 22 2009

...STRONG WINDS LIKELY FOR THE SOUTHLAND TODAY...

...SUB-FREEZING TEMPERATURES POSSIBLE ACROSS PORTIONS OF THE
   SOUTHLAND TONIGHT...

A COLD FRONT PASSED OVER THE AREA OVERNIGHT AND BROUGHT WITH
SCATTERED SHOWER ACTIVITY. SHOWER ACTIVITY WILL CONTINUE OVER THE
SAN GABRIEL VALLEY THIS MORNING AND OVER THE NORTH SLOPES THROUGH
THE AFTERNOON. SNOW LEVELS WILL BE AS LOW AS 3000 FEET. A FEW INCHES
OF NEW SNOW WILL BE POSSIBLE ACROSS THE NORTH FACING SLOPES...WITH
ACCUMULATING SNOW POSSIBLE ALONG INTERSTATE 5 NEAR THE GRAPEVINE.

IN THE WAKE OF THE FRONT...STRONG AND WIDESPREAD NORTHWEST WINDS
ARE EXPECTED ACROSS THE REGION TODAY AND THIS EVENING. THIS SYSTEM
COULD PRODUCE DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH ACROSS THE
MOUNTAINS...ANTELOPE VALLEY...SANTA BARBARA SOUTH COAST...SANTA
CLARITA VALLEY...AND SAN FERNANDO VALLEY. HIGH WIND WARNINGS ARE IN
EFFECT FOR THESE AREAS. THE REST OF THE SOUTHLAND ARE COVERED BY
WIND ADVISORIES...FOR WIND GUSTS BETWEEN 35 AND 50 MPH.

THE INFLUX OF MUCH COLDER AIR INTO THE REGION TONIGHT WILL ALSO
BRING THE RISK OF SUB-FREEZING TEMPERATURES TO WIND SHELTERED
PORTIONS OF SOUTHERN AND CENTRAL CALIFORNIA. PORTIONS OF THE ANTELOPE
VALLEY...CUYAMA VALLEY...AND INTERIOR VALLEYS OF SAN LUIS OBISPO
COUNTY ARE EXPECTED TO HAVE MINIMUM TEMPERATURES FALL INTO THE LOWER
TO MID 20S...BUT THESE AREAS HAVE ALREADY EXPERIENCED TWO HARD
FREEZES THIS SEASON. OTHER WIND PROTECTED LOCATIONS WILL LIKELY HAVE
MINIMUM TEMPERATURES FALL INTO THE UPPER 20S TO LOWER 30S...WITH
FROST ADVISORIES POSSIBLY BEING ISSUED.

RESIDENTS OF SOUTHERN CALIFORNIA ARE URGED TO STAY TUNED TO THE
LATEST NATIONAL WEATHER SERVICE FORECASTS FOR THIS DEVELOPING
WEATHER SITUATION.

GOMBERG/ASR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 22, 8:37 AM PST to 11:37 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

Very strong and gusty northwest winds were reported in the mountains of Los Angeles county. The Whitaker Peak RAWS reported wind gusts as high as 78 MPH. In addition, the RAWS sensors at both Camp Nine and Warm Springs reported wind gusts to 66 MPH.

High Wind, Santa Clarita Valley

When
December 22, 9:57 AM PST to 10:57 AM PST
Where
Santa Clarita Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

The RAWS sensor at Saugus reported a northwest wind gust of 59 MPH.

High Wind, Antelope Valley

When
December 22, 5:21 PM PST to 7:21 PM PST
Where
Antelope Valley forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter

A trained weather spotter in Palmdale reported sustained northwest winds of 45 MPH.

High Wind, Los Angeles County San Fernando Valley

When
December 22, 10:48 PM PST to 11:48 PM PST
Where
Los Angeles County San Fernando Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A trained weather spotter in the community of Tujunga reported northwest winds gusting to 60 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208340, 208336, 208331, 208333.